Mtx injections

Hiya all I wrote a post a few weeks back now asking what it is like switching to mtx injections. Well I injected myself 3 times and started to feel unwell. I had an emergency appointment with my specialist only to be told I have got to stop the injections immediately because the dosage they gave me was far too strong for my body to cope with. I was wondering if this has happened to anyone else

7 Replies

oldestnewest
  • In a roundabout way yes. I'm fine on 15mg but not on 20mg so when I needed my latest increase from 15mg my Rheumy agreed to try going to 17.5mg for a while, have fortnightly bloods for 6 weeks & see how I reacted. I was ok so 20mg was prescribed, again fortnightly blood tests & whilst it controlled me better it wasn't so good for me as I was losing 4 days feeling awful not eating. At the mo I can't be like that because my h isn't too well & he relies on me more than he would usually. I'm due to go back down to 17.5mg again but my Practice hasn't received the instruction letter yet so 20mg it is again tomorrow.

    I do very well on MTX, 6 years now & reluctant to give up on it so have agreed if my levels are poor reducing the dose I'll add another DMARD. But..... if MTX is not for you it's not for you & you should be given the option of a different DMARD. Talk it through with your Rheumy, if you're like me & taking folic acid at full dose particularly.

    I hope things start to improve for you Jaqi & your Rheumy's a good listener. x

  • I've just thought, when I changed to injections it was at a higher dose than the tablets as my results hadn't been too good, I went from 15mg tablets to 20mg injections but it is quite normal because of absorption difference for the dose to be reduced from your previous tablet dose when starting on injections. Possibly had your Rheumy reduced your dose you'd have tolerated it better...... it may only have needed to be 5mg or even 2.5mg lower. Might be worth asking if you'd cope better on a reduced dose?

    The other thing was your weight. Are you slight for your height, by that I mean is your BMI lower than average for your gender & height? This may be what was meant by saying it was too strong for your body to cope with.

    Or, does he think you're anaemic? If you've not been supplementing with enough folic acid that may be his concern, though I would have thought just increasing the frequency rather than stopping the MTX would be all that's needed.

    Right, I'll get my coat now!

  • Sorry to hear that the injections were too strong for you i hope they gave you something better,xxxx

  • Quite a lot of people seem to have a level that they tolerate well, and get problems of they go above that. For some 10mg or 12.5 mg is as much as they can cope with. For me it's 20mg, and above that I can't manage the side effects.

    Because the injections go directly into your blood stream it means that you get the full dose. When you take tablets some of it doesn't get absorbed. So often you need a lower dose on injections than you had by mouth.

    How much were you on? But more importantly was it working?

    Hope the new dose works for you.

  • Hello, I'm sorry you've had problems and I hope they get the dose right for you soon, it must have been quite a shock feeling that unwell after coping ok with methotrexate tablets. I'm seeing my consultant in jan and she'd like me to go on the injections as I'm currently taking 25mg in tablets. Have you been encouraged to stick with the injections at a lower dose? do what's best for you and take care x

  • Maybe I just missed it, but did the doctor make a mistake with the dose, or the pharmacy? I just had an issue with our pharmacy today. My husband takes testosterone injections and we had to get it refilled. After I got home (why is it always AFTER we get home that we see something wrong??) I looked at the box it came in and saw that the dosage was 1/2 the strength it should have been. So I turned around and went back and sure enough the wrong bottle had been given to us. UGH! Luckily, we hadn't used the new bottle, so they gave us the correct bottle. I hope you get your issues straightened out quickly and you feel better soon!

    Hugs,

    Vicki

  • Hiya all just an update on my mtx injections. They made me so ill that I have been off work for 10 weeks now and I'm not allowed bk on them. So does anyone know what the next step is for me. What do the docs give you when mtx doesn't work. Also I sussed out that taking my folic acid 6 times a week was causing me so much pain with my bowels 😡

You may also like...